Intraocular pressure, glaucoma
Have you heard of DHEA causing high IOP (intraocular pressure) or possibly temporary glaucoma. I have been taking DHEA for about a year. I like the benefits it has provided both physically and mentally. However my last flight physical for the military showed me having high IOP in both eyes. Two days after I stopped taking DHEA my pressures where back to normal.
I have not heard of this side effect yet, and I have not seen it mentioned in the medical literature, however it is a possibility to consider. There's a lot we don't know about the long term effects of DHEA. If your IOP is increased again after restarting the DHEA and then returns to normal after stopping, then that would make it quite likely that in your case it was involved.
Q. I started taking DHEA a couple days ago because I have an extremely exhausted adrenal level. I had severe depression. So I purchased a bottle of 10 mg, I took one tablet and within a few days my life has changed. It is awesome, I stay awake, I am not depressed. But I read the hair loss side effects. Will I start to have thinning hair, I am a woman, 110 lbs.
A. Hair thinning or hair loss is possible with DHEA in men and women. It is dose dependent and also dependent on how often it is taken. There are many other supplements used for depression and it may be a good idea to use other herbs or supplements while taking a break from the use. These include 5-HTP, mucuna pruriens, SAM-e, and St. John’s wort.
Except for emergency contraception (“morning after pills”), you can’t buy steroid sex hormones such as estrogen and testosterone over the counter—they are sold as prescription drugs, largely because of their potential dangers . For instance, long-term use of menopausal estrogen/progestin therapy can increase the risk of breast cancer, strokes, and blood clots, while testosterone therapy has been linked to elevated risk of heart disease and possibly prostate cancer. Oddly enough, one steroid hormone is sold as a dietary supplement—DHEA, or dehydroepiandrosterone. Touted as the “superhormone” or even “nature’s antidote to aging,” DHEA is widely promoted in anti-aging programs and clinics. We last reported on it a decade ago, when it was exempted from classification as a controlled substance by Congress, thanks to powerful industry lobbying (DHEA’s chief protector was Senator Orrin Hatch of Utah, where supplement makers are heavily concentrated). In Canada and many other countries, DHEA is available only by prescription. It’s time for us to take another look at this problematic supplement. Hoping for the fountain of youth DHEA is the most abundant steroid hormone in the body and is produced mainly by the adrenal glands, which sit atop the kidneys. The supplements are made in labs from chemicals found in wild yams and soybeans. DHEA is sometimes called a “parent” or “master” hormone because it is converted into other hormones, notably testosterone and estrogen. Many of its purported benefits (and possible risks) are due to its potential conversion to these hormones. However, swallowing DHEA doesn’t have the same effects in everyone. The biochemistry is complex, and the results are highly variable and largely unpredictable (a scary word when you’re dealing with hormones). DHEA appears to also have biological effects independent of its conversion into other hormones. After age 25, DHEA production begins to decline, and by age 70 it typically has fallen by about 80 percent. People with certain major chronic diseases tend to have more rapid declines in DHEA. Many hormones and other compounds in the body also decline with age and are similarly promoted as anti-aging supplements. But while DHEA is associated with youth and vigor, it does not follow that supplements will reverse or even slow age-related processes. Risky DHEA: Gambling with Hormones Risky DHEA: Gambling with Hormones The list of known or potential risks from DHEA is even longer than the proposed benefits. Some studies have found no serious adverse effects, but they have been small and lasted only several months.